Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 124, NWS Jackson, KY

July 27, 2007Estill County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 27, 2007, 10:34 AM EDT for Estill County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2007, 10:34 AM EDT (14:34 UTC)
Expired
Jul 27, 2007, 11:04 AM EDT
In force
30 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Estill County, KY

The radar

The Jackson,KY radar (KJKL), 58 km from the middle of the area, began a volume at 14:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2007-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2007-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 271434
SVRJKL
KYC065-271515-
/O.NEW.KJKL.SV.W.0124.070727T1434Z-070727T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1034 AM EDT FRI JUL 27 2007

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESTILL COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 1115 AM EDT

* AT 1028 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BLACKBURN...OR 8 MILES WEST OF IRVINE...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STATION CAMP...WISEMANTOWN...SOUTH IRVINE AND WEST IRVINE BY 1040
  AM EDT...
  WAGERSVILLE...DOE CREEK...RAVENNA AND COW CREEK BY 1045 AM EDT...
  LEIGHTON AND TEXOLA BY 1050 AM EDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

HAIL UP TO THE SIZE OF NICKELS HAS BEEN REPORTED IN RICHMOND KY WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

LAT...LON 3758 8396 3757 8408 3760 8412 3764 8413
      3766 8410 3777 8410 3771 8377 3766 8384
      3764 8383 3762 8388 3760 8387 3755 8391

$$

DUSTY
2 follow-up statements
000 
WWUS53 KJKL 271450
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1050 AM EDT FRI JUL 27 2007

KYC065-271515-
/O.CON.KJKL.SV.W.0124.000000T0000Z-070727T1515Z/
ESTILL KY-
1050 AM EDT FRI JUL 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM EDT
FOR ESTILL COUNTY...

AT 1050 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DOE CREEK...OR ABOUT NEAR IRVINE...MOVING EAST AT 30
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PATSEY BY 1055 AM EDT...

LAT...LON 3758 8396 3757 8408 3760 8412 3764 8413
      3766 8410 3777 8410 3771 8377 3766 8384
      3764 8383 3762 8388 3760 8387 3755 8391

$$

WJM
000 
WWUS53 KJKL 271504
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1104 AM EDT FRI JUL 27 2007

KYC065-271514-
/O.CAN.KJKL.SV.W.0124.000000T0000Z-070727T1515Z/
ESTILL KY-
1104 AM EDT FRI JUL 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR ESTILL COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE COUNTY...AND THE WARNING HAS BEEN CANCELLED.

LAT...LON 3758 8396 3757 8408 3760 8412 3764 8413
      3766 8410 3777 8410 3771 8377 3766 8384
      3764 8383 3762 8388 3760 8387 3755 8391

$$

WJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 8:00 AM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 27, 8:00 AM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
800 AM EDT FRI JUL 27 2007

.SHORT TERM.../TODAY THROUGH SUNDAY/

UPPER LEVEL LOW CONTINUES TO SPIN NEAR LAKE ERIE/SOUTHERN ONTARIO.
MEANWHILE...A SW/V OVER WI/IA WAS DROPPING INTO THE MEAN EASTERN
TROUGH. AT THE SFC...HIGH PRESSURE WAS LOCATED ACROSS THE SOUTHERN MS
VALLEY...WITH A CLIPPER LIKE LOW ASSOCIATED WITH THE SW/V AND A COLD
FRONT TRAILING SOUTHWEST INTO THE PLAINS.

THE SW/V WILL SHIFT SE TODAY AND REACH NEAR THE OH VALLEY AROUND 0Z SAT.
THE SW/V WILL CROSS THE REGION TONIGHT...WITH THE SFC LOW NEARING CVG
BY 12Z SAT AND THE COLD FRONT NEARING THE OH RIVER. THE LOW WILL
TRACK TO THE EAST OF THE MTNS ON SUN...WITH THE BOUNDARY GRADUALLY
SHIFTING SE OF THE REGION ALSO. WEAK SW/VS DROPPING INTO THE TROUGH
WILL AFFECT THE AREA INTO SUN NIGHT.

THE REGION WILL GENERALLY BE IN A LULL IN ACTIVITY BETWEEN THE SW/V
MOVING ACROSS THE APPALACHIANS AND ANOTHER SW/V MOVING INTO THE LOWER
OH VALLEY. SW FLOW AHEAD OF THE APPROACHING SFC SYSTEM WILL LEAD TO A
SLIGHT INCREASE IN SFC MOISTURE. HOWEVER...WITH THE SUBSIDENCE IN
BETWEEN THE SW/VS...THE ATMOSPHERE LOOKS TO BE SOMEWHAT CAPPED THIS
AFTERNOON. HOWEVER...ISOLATED TO SCATTERED SHRA OR TSRA CANNOT BE
RULED OUT...ESPECIALLY NEAR ANY OUTFLOW BOUNDARIES LEFTOVER FROM THU CONVECTION
AND ANY DIFFERENTIAL HEATING BOUNDARIES THAT DEVELOP. HIGHS TODAY
SHOULD REACH NEAR THU READINGS...WITH MID TO UPPER 80S IN MOST
LOCATIONS.

THE SW/V AND A LINE OF CONVECTION OR MCS SHOULD NEAR THE REGION
DURING THE EVENING AND CROSS THE REGION OVERNIGHT. OPTED FOR LIKELY
POPS WITH THIS. SPC HAS PLACED THE REGION IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS LATER TODAY AND TONIGHT. SHEAR IS RATHER ON THE
MARGINAL SIDE...BUT MODEL FORECAST SOUNDINGS AND MODEL DATA INDICATE
THAT SOME MID LEVEL DRY AIR MAY BE PRESENT AND WBZ HEIGHTS MAY ALSO
BE BELOW 12KFT. A FEW OF THE STORMS...ESPECIALLY IF THEY ORGANIZE
INTO A LINE OR A COLD POOL DEVELOPS WITH ANY MCS...COULD PRODUCE
GUSTY WINDS WITH SOME HAIL ALSO POSSIBLE WITH ANY STORMS.

THE COLD FRONT WILL NOT CROSS THE REGION UNTIL SAT AND WITH ADDITIONAL
DISTURBANCES MOVING INTO THE MEAN EASTERN TROUGH ON NW FLOW...COMBINED
WITH DAYTIME HEATING...HELD ONTO HIGHER CHANCE POPS...ESPECIALLY SE
AHEAD OF THE BOUNDARY ON SAT. IN FACT...ADDITIONAL SW/VS ARE FORECAST
TO MOVE ACROSS THE REGION ON SUN...SO ISOLATED TO SCATTERED
CONVECTION CANNOT BE RULED OUT THROUGH THE END OF THE PERIOD.
EXPECTED CLOUD COVER ON SAT SHOULD SUPPRESS MAX T.

.LONG TERM.../SUNDAY NIGHT THROUGH THURSDAY/

RISING HEIGHTS ARE ANTICIPATED THROUGH THE PERIOD ONCE TROUGH IN THE
GREAT LAKES SHIFTS TO THE EASTERN SEABOARD EARLY IN THE PERIOD. WITH
THE RIDGE IN PLACE TO THE WEST OF THE REGION...EASTERN KY SHOULD BE
IN A REGION OF MEAN SUBSIDENCE AND DIURNAL CONVECTION SHOULD BE
MINIMAL TO NON EXISTENT. OVERALL...WARM AFTERNOONS...WITH HIGHS
REACHING THE UPPER 80S BY LATE IN THE PERIOD...WITH A FEW SPOTS
NEARING THE 90 DEGREE MARK.

&&

.AVIATION.../12Z TO 12Z/...UPDATED

ONCE ISOLATED VALLEY FOG DISSIPATES...ISOLATED TO SCATTERED CONVECTION
WILL RE-DEVELOP BY THE AFTERNOON...HOWEVER COVERAGE SHOULD BE LIMITED
ENOUGH TO KEEP VCSH IN THE TAFS FOR NOW. MORE WIDESPREAD COVERAGE IS
EXPECTED TOWARD THE END OF THE PERIOD AS ANOTHER UPPER LEVEL
SHORTWAVE TRAVERSES THE AREA. WILL CONTINUE TO NIL AMD KSME WITH
MISSING SKY CONDITIONS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JP
LONG TERM....JP
AVIATION...JP
Hazardous weather outlook, Jul 27, 6:28 AM EDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
628 AM EDT FRI JUL 27 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
628 AM EDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...WITH THE BEST CHANCE
COMING FROM LATE AFTERNOON INTO THE OVERNIGHT HOURS. THERE IS A
SLIGHT RISK THAT SOME OF THE THUNDERSTORMS COULD BECOME SEVERE AND
PRODUCE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. LOCATIONS
THAT EXPERIENCE THUNDERSTORMS MOVING REPEATEDLY OVER THE SAME
LOCATIONS...PARTICULARLY THOSE AREAS THAT HAVE EXPERIENCED HEAVY
RAINFALL OVER THE PAST FEW DAYS...COULD EXPERIENCE LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY INTO SUNDAY NIGHT.
ANY THUNDERSTORMS OVER THE WEEKEND WILL BE SLOW MOVING AND COULD
PRODUCE LOCALLY HEAVY RAIN AND POSSIBLY ISOLATED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF HAIL...DAMAGING
WIND...OR FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.

JP

In the hours before

Local storm report, Jul 27, 8:57 AM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
857 AM EDT FRI JUL 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             POLKSVILLE              38.14N 83.66W
07/26/2007  E0.75 INCH       BATH               KY   PUBLIC

&&

WJM
Local storm report, Jul 27, 9:32 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
932 AM EDT FRI JUL 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             CHRISTY                 38.19N 83.37W
07/26/2007  E0.75 INCH       ROWAN              KY   PUBLIC

&&

WJM
Local storm report, Jul 27, 9:48 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
948 AM EDT FRI JUL 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             ELAMTON                 37.94N 83.15W
07/26/2007  E0.75 INCH       MORGAN             KY   PUBLIC

&&

WJM
Local storm report, Jul 27, 10:10 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1010 AM EDT FRI JUL 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND DMG     7 NNE SANDY HOOK        38.19N 83.07W
07/26/2007                   ELLIOTT            KY   DEPT OF HIGHWAYS

            2 TREES BLOWN DOWN

&&

WJM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:22 PM EDTSevere Thunderstorm WarningJKLEstill28 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.